Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX

March 31, 2000Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2000, 5:52 PM CST for Ector County, Midland County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 31, 2000, 5:52 PM CST (23:52 UTC)
Expired
Mar 31, 2000, 6:30 PM CST
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 4:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 312353
SVRMAF
TXC135-329-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CST FRI MAR 31 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ECTOR COUNTY IN TEXAS
  MIDLAND COUNTY IN TEXAS

* UNTIL 630 PM CST

* AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF ODESSA...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  MISSION DORADO...VALLEY VIEW...MIDLAND INTERNATIONAL AIRPORT...
  WARFIELD...COTTON FLAT...ODESSA AND MIDLAND.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.

LAT...LON 3177 10246 3165 10231 3195 10190 3213 10210

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:47 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 31, 1:47 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CST FRI MAR 31 2000

IN THE SHORT TERM...AN UPDATE IS FORTHCOMING TO ADJUST
FORECASTED HIGH TEMPERATURES DOWNWARD OVER THE NORTHERN
PORTIONS OF THE FORECAST AREA DUE TO THE PERSISTENT OVERCAST
CONDITIONS.

VISIBLE SATELLITE IMAGERY SHOWS CLOUDY CONDITIONS GENERALLY NORTHEAST
OF A DRYDEN TO ABQ LINE.  RADAR INDICATES SOME LIGHT RAIN FALLING
OVER PORTIONS OF GAINES AND ANDREWS COUNTIES...PROBABLY THE RESULT
OF SOME ISENTROPIC LIFTING AND SOME WEAK UPPER SHRTWV ENERGY MOVING
ACROSS THAT AREA.  THE LATEST SFC ANALYSIS SHOWS A SFC LOW LOCATED
OVER SOUTHEAST NEW MEXICO...WITH A DEVELOPING WARM FRONTAL
BOUNDARY/DIFFERENTIAL HEATING ZONE FROM SOUTH OF GDP TO NEAR FST TO
NEAR DRYDEN.  A DRYLINE WAS ORIENTED NORTH-SOUTH FROM WEST OF FST
INTO THE BEND BEND REGION.

WITH LITTLE CLOUD COVER OVER SOUTHWEST TEXAS PRESENTLY...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS WITH
BETTER DAYTIME HEATING...JUST EAST OF THE DRYLINE...IN AREAS OF
FAVORABLE LOW LVL SHEAR AND STEEP 850-500 MB LAPSE RATES.
THUNDERSTORMS THAT DO DEVELOP AREA EXPECTED TO MOVE NORTHEAST ACROSS
THE FORECAST AREA. THE ETA PROGS THE BEST 850 MB LOW LVL MSTR
CONVERGENCE...THE 850 MB THETA-E AXIS...AND MODERATE INSTABILITIES
(MUCAPES NEAR 2000 J/KG AND -4 TO -6 LI) SETTING UP FROM NEAR MAF
SOUTHWARD INTO THE EDWARDS PLATEAU REGION BY 00Z TONIGHT. THIS PROG
SEEMS REASONABLE CONSIDERING THE CURRENT LOCATION OF THE DRYLINE AND
EXPECTED SFC DEW POINTS ACROSS THE SOUTHERN PORTIONS OF THE FORECAST
AREA LATER THIS AFTERNOON AND EVENING.

WITH THE UPPER STORM SYSTEM IN AZ EXPECTED TO MOVE INTO NORTHERN
MEXICO LATER TODAY...I EXPECT THAT THERE WILL BE VERY LITTLE CHANGE
IN THE BROAD AREA OF SFC LOW PRESSURE LOCATED WEST OF OUR FORECAST
AREA.  UPSLOPE EAST TO SOUTHEAST LOW LVL FLOW WILL PERSIST ACROSS THE
FORECAST AREA EAST OF THE MOUNTAINS.  THUNDERSTORMS THAT DEVELOP
ACROSS THE NORTHEAST PORTIONS OF THE FORECAST AREA WILL BE THE
ELEVATED TYPE...WITH THE MAIN SEVERE WEATHER THREAT OVER THE ROLLING
PLAINS AND WESTERN PORTIONS OF THE BIG COUNTRY BEING LARGE HAIL.
FARTHER SOUTH...NEAR THE DEVELOPING WARM FRONT...DECENT DIRECTIONAL
SHEAR WILL EXIST WITH SR HELICITIES OF AROUND 200 M2/S2. THE
POSSIBILITY OF ISOLATED TORNADOES APPEARS TO EXIST IN THIS AREA.

AS A COLD FRONT MOVES INTO THE AREA TOMORROW...SHOWERS AND
THUNDERSTORM DEVELOPMENT WILL BE OF THE ELEVATED VARIETY ACROSS
THE FORECAST AREA...SIMILAR TO WHAT OCCURRED NORTH OF HERE EARLIER
TODAY.  THE MOST IMPRESSIVE AREAS OF ISENTROPIC LIFT...ALONG WITH THE
AXIS OF DEEPER MOISTURE ARE FORECAST TO SHIFT EAST OF THE AREAS
TOMORROW...WHICH ADD SOME CREDENCE TO THE SLIGHT DECREASE IN FAN POP
GUIDANCE THROUGH SUNDAY.  FOR NOW...WILL TREND POPS SLIGHTLY LOWER
FOR THE SECOND THROUGH FOURTH PERIODS.

FOR THE EXTENDED FORECAST...THE MRF CONTINUES TO MOVE THE UPPER
SYSTEM WELL INTO NORTHERN MEXICO...BEFORE SWING THE SYSTEM TOWARDS
DEEP SOUTH TEXAS TOWARDS THE WEDNESDAY OF NEXT WEEK.  FOR NOW...I
WILL MAINTAIN A CHANCE OF SHOWERS OR THUNDERSTORMS THROUGH TUESDAY...
WITH A SLIGHT WARMUP ON WEDNESDAY.

MY PREFERRED MODEL WAS THE ETA...WHICH DID A SLIGHTLY BETTER JOB
WITH THE TIMING OF THE ADVANCING COLD FRONT INTO THE FORECAST AREA.

PRELIMINARY CCF...
MAF  48/66/43/63  5332
LSA  44/61/40/59  5332
E41  49/63/46/61  5332
6R6  57/77/55/70  5232
MRF  42/68/36/62  3232
CNM  44/67/41/64  4332

.MAF...
TX...NONE.
NM...NONE.

PV

In the hours before

Special weather statement, Mar 31, 12:35 PM CST, 5 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CST FRI MAR 31 2000

THE THREAT FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT FOR MUCH OF THE FORECAST AREA.  IN THE EARLY
AFTERNOON...INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE IN THE
MOUNTAINOUS AREAS THEN MOVE TO THE NORTHEAST INTO THE PLAINS.
LATER IN THE AFTERNOON...THE DRYLINE IS EXPECTED TO MOVE EAST OF THE
MOUNTAINS AS WELL AND WILL SERVE AS A FOCUS FOR DEVELOPMENT.
ABUNDANT SUNSHINE OVER THE TRANS PECOS REGION WILL ALSO HELP TO
BUILD THUNDERSTORMS THIS AFTERNOON.  CHANCES FOR THUNDERSTORMS IN THE
NORTHEASTERN SECTIONS OF THE OUTLOOK AREA WILL PRIMARILY BE AFTER
SUNSET.

THE PRIMARY THREAT TO THE ENTIRE REGION WILL BE LARGE HAIL...UP TO
ABOUT 2 INCHES IN DIAMETER.  SOME STORMS MAY ALSO PRODUCE
POTENTIALLY DAMAGING DOWNBURST WINDS.  TORNADOES ARE POSSIBLE WITH
A FEW STORMS AS WELL...HOWEVER IN THE NORTHERN PARTS OF THE OUTLOOK
AREA...COLD AIR NEAR THE SURFACE WILL HAMPER TORNADO FORMATION.
PRESENT INDICATIONS SUGGEST THAT TORNADO FORMATION WOULD BE ISOLATED
AND MAINLY EAST OF THE MOUNTAINS AND MAINLY SOUTH OF A SEMINOLE TO
BIG SPRING LINE.

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON THROUGH
THIS EVENING.

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:29 PM CSTSevere Thunderstorm WarningMAFCrane46 min
Mar 31, 5:43 PM CSTSevere Thunderstorm WarningMAFWard32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.